Hail, Campbell
- When
- June 20, 2:05 PM CST
- Where
- Campbell County, 2.97 mi ENE of Herreid Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.860, -100.010
Severe hail up to the size of golf balls along with wind gusts to seventy mph occurred across parts of central and northeast South Dakota. A tornado occurred for a short time near Turton in Spink county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe hail up to the size of golf balls along with wind gusts to seventy mph occurred across parts of central and northeast South Dakota. A tornado occurred for a short time near Turton in Spink county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 1:09 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 209 PM CDT Sat Jun 20 2020 .SHORT TERM...(This Evening through Sunday Night) Issued at 209 PM CDT Sat Jun 20 2020 An upper trough will dig into the region this evening. The shortwave energy embedded in the trough will interact with a weak sfc front across the central Dakotas to force some showers and thunderstorms. Shear is still not that impressive - generally less than 30kts, but with low temps aloft and no cap multicell storms have already begun to form this afternoon between the Missouri River and the James Valley. As the trough lowers heights/temps aloft, 50 dbz height for severe hail will also lower. Looking for hail and wind to be the main threats through the evening. The big question is whether there has been enough heating across the east to initiate convection. Morning was full of showers and clouds and many areas haven't even hit their convective temps. Best chances this afternoon may be where CU has formed along the Missouri River, and then with the sfc front/trough as it moves east. Sunday still looks unsettled with continuous cloud cover and showers as more shortwaves move through. The marginal risk currently over the region may be overdone. More than half of the models are indicating significantly cooler temperatures with some not even putting northern SD in the 70s. Went middle of the road for the new forecast keeping most places in the low to mid 70s for highs. .LONG TERM...(Monday through Saturday) Issued at 209 PM CDT Sat Jun 20 2020 The period starts out with upper level low pressure mainly over western Ontario. Shortwave energy off this low could lead to a few showers and thunderstorms Monday. Northwest/westerly flow dominates the period otherwise as upper level riding nudges its way into and through the the region mid-week. Other then the potential for isolated showers and thunderstorms in the eastern third of the forecast area, conditions should be mostly dry Monday night through the day Thursday. Models then hint at a potentially intense trough crossing through the region off Canadian low pressure towards the end of the workweek. The EC is presently the most bullish and most amplified while bringing it through Thursday night. Of course, with little model agreement at this point other than 'there will likely be Canadian low pressure and associated troughing affecting the region sometime towards the end of the week', timing and strength are still very much in question. Just something to maintain an eye on for now. With average highs for this time of year within a couple degrees of 80, temperatures through the period look to be pleasant. Highs Monday and Tuesday will be seasonably below average (low to mid 70s), while highs for Wednesday and Thursday look to be be within a few degrees of average. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1224 PM CDT Sat Jun 20 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the period except in thunderstorms. Showers and thunderstorms will develop this afternoon near KMBG and KABR and then move east through the evening. Some may contain hail or strong, gusty winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Telken AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 425 AM CDT Sat Jun 20 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 425 AM CDT Sat Jun 20 2020 /325 AM MDT Sat Jun 20 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected by mid afternoon across central South Dakota, moving east-southeast across eastern South Dakota into the early evening hours. Severe storms are possible, with large hail and strong winds being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected across the area again Sunday into Sunday night. Strong storms are possible across northeast South Dakota and west central Minnesota, with hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
Special Weather Statement
National Weather Service Aberdeen SD
248 PM CDT Sat Jun 20 2020
SDZ035-202030-
Hughes SD-
248 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUGHES COUNTY UNTIL
330 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canning, or 16 miles east of Pierre, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blunt and Canning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4445 10014 4455 9997 4455 9979 4440 9966
4435 9967 4430 10002
TIME...MOT...LOC 1948Z 240DEG 14KT 4442 9999
TelkenSpecial Weather Statement National Weather Service Aberdeen SD 252 PM CDT Sat Jun 20 2020 SDZ004-202030- Campbell SD- 252 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 330 PM CDT... At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over Herreid, or 24 miles west of Eureka, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Herreid and Artas. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4594 9972 4573 9972 4578 10016 4592 10019 TIME...MOT...LOC 1952Z 268DEG 18KT 4586 10011 Telken
The Bismarck radar (KBIS), 117 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
9 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Estimated seventy mph winds brought down several tree branches.
A tornado touched down briefly east southeast of Turton with no damage occurring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905236, 905239, 905240, 905242, 905243, 905244, 905245, 905248, 905246, 905247, 906386.